Electronic Communications in Probability

On a multidimensional spherically invariant extension of the Rademacher–Gaussian comparison

Iosif Pinelis

Full-text: Open access

Abstract

It is shown that \[ \mathsf{P} (\|a_1U_1+\dots +a_nU_n\|>u)\le c\,\mathsf{P} (a\|Z_d\|>u) \] for all real $u$, where $U_1,\dots ,U_n$ are independent random vectors uniformly distributed on the unit sphere in $\mathbb{R} ^d$, $a_1,\dots ,a_n$ are any real numbers, $a:=\sqrt{(a_1^2+\dots +a_n^2)/d} $, $Z_d$ is a standard normal random vector in $\mathbb{R} ^d$, and $c=2e^3/9=4.46\dots $. This constant factor is about $89$ times as small as the one in a recent result by Nayar and Tkocz, who proved, by a different method, a corresponding conjecture by Oleszkiewicz. As an immediate application, a corresponding upper bound on the tail probabilities for the norm of the sum of arbitrary independent spherically invariant random vectors is given.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 67, 5 pp.

Dates
Received: 7 April 2016
Accepted: 7 September 2016
First available in Project Euclid: 19 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1474301119

Digital Object Identifier
doi:10.1214/16-ECP23

Mathematical Reviews number (MathSciNet)
MR3564214

Zentralblatt MATH identifier
1353.60045

Subjects
Primary: 60E15: Inequalities; stochastic orderings
Secondary: 60G15: Gaussian processes 60G50: Sums of independent random variables; random walks

Keywords
probability inequalities generalized moment comparison tail comparison sums of independent random vectors Gaussian random vectors uniform distribution on spheres

Rights
Creative Commons Attribution 4.0 International License.

Citation

Pinelis, Iosif. On a multidimensional spherically invariant extension of the Rademacher–Gaussian comparison. Electron. Commun. Probab. 21 (2016), paper no. 67, 5 pp. doi:10.1214/16-ECP23. https://projecteuclid.org/euclid.ecp/1474301119


Export citation

References

  • [1] A. Baernstein, II and R. C. Culverhouse. Majorization of sequences, sharp vector Khinchin inequalities, and bisubharmonic functions. Studia Math., 152(3):231–248, 2002.
  • [2] V. K. Bentkus and D. Dzindzalieta. A tight Gaussian bound for weighted sums of Rademacher random variables. Bernoulli, 21(2):1231–1237, 2015.
  • [3] S. G. Bobkov, F. Götze, and C. Houdré. On Gaussian and Bernoulli covariance representations. Bernoulli, 7(3):439–451, 2001.
  • [4] M. L. Eaton. A note on symmetric Bernoulli random variables. Ann. Math. Statist., 41:1223–1226, 1970.
  • [5] M. L. Eaton. A probability inequality for linear combinations of bounded random variables. Ann. Statist., 2:609–613, 1974.
  • [6] H. König and S. Kwapień. Best Khintchine type inequalities for sums of independent, rotationally invariant random vectors. Positivity, 5(2):115–152, 2001.
  • [7] A. W. Marshall and I. Olkin. Inequalities: theory of majorization and its applications, volume 143 of Mathematics in Science and Engineering. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1979.
  • [8] P. Nayar and T. Tkocz. A multidimensional analogue of the Rademacher-Gaussian tail comparison. 2016. arXiv:1602.07995 [math.PR].
  • [9] I. Pinelis. Extremal probabilistic problems and Hotelling’s $T^2$ test under a symmetry condition. Ann. Statist., 22(1):357–368, 1994.
  • [10] I. Pinelis. Optimal tail comparison based on comparison of moments. In High dimensional probability (Oberwolfach, 1996), volume 43 of Progr. Probab., pages 297–314. Birkhäuser, Basel, 1998.
  • [11] I. Pinelis. Fractional sums and integrals of $r$-concave tails and applications to comparison probability inequalities. In Advances in stochastic inequalities (Atlanta, GA, 1997), volume 234 of Contemp. Math., pages 149–168. Amer. Math. Soc., Providence, RI, 1999.
  • [12] I. Pinelis. Spherically symmetric functions with a convex second derivative and applications to extremal probabilistic problems. Math. Inequal. Appl., 5(1):7–26, 2002.
  • [13] I. Pinelis. Toward the best constant factor for the Rademacher-Gaussian tail comparison. ESAIM Probab. Stat., 11:412–426, 2007.
  • [14] S. A. Utev. Extremal problems in moment inequalities. In Limit theorems of probability theory, volume 5 of Trudy Inst. Mat., pages 56–75, 175. “Nauka” Sibirsk. Otdel., Novosibirsk, 1985.